Massachusetts, 2009

Flash Flooding and Hail in Massachusetts, July 7, 2009

July 7, 2009 · NWS BOX · 18 events in 7 counties and zones

An upper level disturbance moved across southern New England bringing cold air in at the upper levels and producing showers and thunderstorms. The cold air at the upper levels created conditions conducive to the production of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$358,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance moved across southern New England bringing cold air in at the upper levels and producing showers and thunderstorms. The cold air at the upper levels created conditions conducive to the production of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 7, 10:35 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 7, 10:35 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1135 AM EDT TUE JUL 7 2009

.SYNOPSIS...
LOW PRESSURE IN EASTERN NEW YORK STATE WILL MOVE INTO NEW ENGLAND WED
THEN SOUTH OF CAPE COD THU MORNING AND BE ACCOMPANIED BY SCATTERED STRONG
THUNDERSTORMS. HIGH PRESSURE AND DRIER WEATHER ARRIVES LATER THURSDAY
AND FRIDAY. A COLD FRONT WILL CROSS THE REGION SAT NIGHT OR SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PER 651 AM DISCUSSION...KEEPING AN EYE ON BACKDOOR FRONT POSSIBLY SETTING
UP MERRIMACK RIVER TO FIT TO ASH.

WITH RESPECT TO SEVERE POTENTIAL...CONFIDENCE IS INCREASING FOR A
PERIOD OF SCATTERED SEVERE TSTMS ACROSS INTERIOR SOUTHERN NEW
ENGLAND THIS AFTERNOON. THE 0-6 KM SHEAR IS BEST THROUGH MID
AFTERNOON AND THEN SHIFTS SOUTH...AND SO MIGHT SEE SOME STORMS WEAKEN
LATER IN THE AFTERNOON. OTHER FACTORS ARE MORE FAVORABLE SUCH AS
REGION IN LEFT EXIT REGION OF UPPER JET...0-1 KM HELICITIES ABOVE 100
NEAR EASTERN EDGE OF BEST INSTABILITY. FOR INSTABILITY...MLCAPES
ANTICIPATED TO REACH 600 TO 1200 J/KG BY EARLY AFTERNOON AIDED BY
COLD POOL ALOFT OF -16C TO -18C. NOTE THAT VISIBLE SATELLITE SUGGESTS
PLENTY OF INSOLATION WESTERN HALF MA AND MOST OF CT. DEWPOINTS ARE
ALSO CREEPING INTO THE LOWER 60S IN THE CT RIVER VALLEY. CURRENT
THINKING IS THAT HIGHEST RISK FOR SVR WILL BE 1 TO 4 PM...MAINLY TO
RIGHT OF EEN...ASH...BED...SFZ...IJD LINE. AS ACTIVITY SPREADS
FURTHER E IN LATER AFTERNOON...ANTICIPATE WEAKENING DUE TO ONSHORE
FLOW AND SHIFT OF SIGNIFICANT 0-6 KM SHEAR SOUTH.

LARGE HAIL AND DAMAGING WINDS MOST LIKELY SVR WEATHER TYPE.
HOWEVER...HIGH 0-1 KM HELICITIES NEAR EASTERN EDGE OF BEST
INSTABILITY SUPPORT RISK OF ISOLATED TORNADO...MAINLY IN A SWATH
ABOUT SFZ-ORH-AFN LINE.

AS NOTED IN EARLY MORNING DISCUSSION...ANOTHER CONCERN WILL BE THE
POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. THIS WILL
BE MAINLY TO THE NORTHWEST OF A BOSTON TO PROVIDENCE LINE WHERE THE
POTENTIAL EXISTS FOR SHOWERS AND THUNDERSTORMS TO TRAIN OVER THE SAME
AREAS FOR A TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
A LARGE AREA OF SHOWERS/THUNDERSTORMS SHOULD EXIT SOUTHEAST NH/NORTHEAST
MA DURING THE EVENING.  HOWEVER...COLD AIR ALOFT AND INSTABILITY MAY
TRIGGER A SECOND BATCH OF SCATTERED SHOWERS/THUNDERSTORMS ACROSS
PORTIONS OF THE INTERIOR EARLY IN THE EVENING.  CONFIDENCE IN THIS
OCCURRENCE IS NOT AS HIGH AS THE FIRST ROUND...BUT MANY MODELS HINT
AT THIS POTENTIAL.  WHILE AREAL COVERAGE OF ANY ACTIVITY SHOULD BE
MORE LIMITED BY LATE EVENING AND DURING THE OVERNIGHT HOURS...THE
POTENTIAL FOR SCATTERED SHOWERS/THUNDERSTORMS WILL CONTINUE WITH
STEEP LAPSE RATES AND ELEVATED INSTABILITY.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THIS FCST CYCLE SHOWS GENERAL CONTINUITY WITH THE PREVIOUS LONG TERM KBOX
FCST ISSUED LATE MON.

WED...NAM COLD BIASED TEMPS WERE NOT USED. INSTEAD...RGEM/GFS 50 50 BLEND
OF TEMPS AND SKY WITH 50 50 BLEND OF GFS/NAM WINDS. SREF POPS 09Z/15Z SREF
BOOSTED 5-15 PERCENT OR SO INTERIOR. INVERTED TROF WITH CONTD SUBTLE
WAA ALOFT WITH PWAT NR 1.2 INCHES AND STILL DECENT MOISTURE TRANSPORT
SIGNAL COMBINED WITH TROF ALOFT COOLING YIELDS STEEP MOIST LAPSE RATES
AND THE LIKELIHOOD FOR HEAVY CONVECTION... ESPECIALLY E OF THE CT RVR.
FCST DOES NOT YET HAVE HAIL/G WINDS/FQT LIGHTNING...ENCOURAGING MORE
FOCUS ON TUESDAY-TODAYS EVENT...BUT I DO FORESEE THAT EVENTUALLY BEING
ADDED. 00Z GFS WAS A BIT DRIER THAN WHAT ID LIKE TO SEE BUT THE
INSTABILITY LOOKS VERY GOOD TO ADD SOME INTENSE SHORT TERM RFALL...ESP
E MASS.

WED NIGHT...LEFTOVERS...ESPECIALLY EARLY WITH COLD POOL PASSING OVERHEAD.

THU...ENOUGH RH LEFTOVER TO PROBABLY PERMIT SCT SHOWERS. CLOSE TO CONTINUITY
AS THE SFC LOW MOVES SOUTH OF CAPE COD...AND EVENTUALLY IS REPLACED BY THE
MARITIMES HIGH BUILDING SWWD. SRF MAY DEVELOP A MDT RISK A FEW LOCATIONS
IF THE SE INFLOW AHD OF THE INVERTED TROF IS STRONG ENOUGH.

FRI...A DRY NICE DAY WITH HIGH PRES.

SAT...DECENT WAA AND BLV THE 00Z/7 GEFS IS UNDERDONE ON SW FLOW WARMING
AHD OF A DECENT COLD FRONT THAT FOR QUITE A FEW CYCLES HAS BEEN SIGNALING
A PRETTY GOOD SVR WX EVENT IN THE NE USA. WE WILL SEE HOW THIS ALL LOOKS
IN SEVERAL DAYS. FOR RAISED GFS MOS TEMPS 5F AND DEPARTED FROM THE COOL
ENSEMBLES. UK/EC SUPPORT THIS IDEA THO COULD SEE CONVECTIVE CLOUD
DEBRIS COULD STILL TRIM THE MASS FIELD IMPLIED WARMUP. FOR NOW A
565-570 THICKNESS WITH NR 15C AT 850.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
KBDL KBAF TAFS HAVE BEEN AMD TO INCLUDE TSTMS 18Z-19Z AS LINE OF
TSTMS OVER EASTERN NY REACHES WESTERN NEW ENGLAND. STRONGEST TSTMS
WITH TOPS TO FL330 /AS OF 1525Z/ WILL BRING POTENTIAL FOR W WIND
GUSTS TO 50KT...TORRENTIAL RAIN AND HAIL. MAY NEED TO FURTHER AMD
TAFS AS LINE DRAWS CLOSER.

KORH MAY SEE TSTMS AROUND 19Z AND KBOS KPVD 20-21Z. WE WILL KEEP CB
CLOUD GROUP FOR NOW AND WILL PROBABLY INCLUDE TEMPO GROUPS WITH 18Z
TAF ISSUANCE DEPENDING ON RADAR TRENDS.

OTHER BATCH OF SHOWERS ACROSS RI AND EASTERN MA WILL SLOWLY HEAD
OFFSHORE THROUGH 18Z. ALSO OF NOTE IS PATCH OF LOW CLOUDS/FOG NEAR S
COAST/KUUU/ WHICH WILL BRING LOCALIZED LIFR THROUGH 18Z OR SO. IT
SHOULD NOT AFFECT KFMH KHYA KACK.

TONIGHT...EXPECT LOW CLOUDS AND FOG PATCHES TO RESULT IN MVFR/IFR
CONDITIONS DEVELOPING ACROSS MUCH OF THE REGION. IN ADDITION...
SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER FOR A GOOD PORTION OF
THE NIGHT UNDER THE COLD POOL ALOFT.

OUTLOOK /WEDNESDAY THROUGH SATURDAY/...

WEDNESDAY THROUGH THURSDAY...VFR CIGS CT RVR VALLEY WITH SCT MVFR
SHOWERS. ELSEWHERE...MVFR LOOKS LIKELY WEDNESDAY THROUGH THURSDAY
MORNING...HOWEVER SHOWERS/TSTMS...PERHAPS SOME NIGHTTIME FOG AND
DRIZZLE AS WELL ARE EXPECTED TO YIELD IFR CONDITIONS...ESP ORH BOS.
PREVAILING SE TO NE WIND AT BOS.

FRIDAY...PATCHES OF IFR IN ST/FOG TO START THEN PROBABLY VFR.

SATURDAY...VFR LIKELY THO MVFR POSSIBLE TO START-STRATUS AND END
THE DAY-TSTMS.

&&

.MARINE...
TODAY AND TONIGHT...
PSN OF BACKDOOR CFRONT IS SOME CONCERN IN THE NE MASS WATERS TODAY.

OTRW...THE MAIN CONCERN WILL BE AREAS OF DENSE FOG EARLY THIS MORNING
ACROSS OUR SOUTHERN WATERS.  WE DO EXPECT THE FOG TO MIX OUT BY LATE
MORNING AS BOUNDARY LAYER WINDS INCREASE AND WITH SOME HELP OF THE
STRONG JULY SUN.

OTHERWISE...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
AFFECT MAINLY OUR NORTHERN WATERS TO THE NORTH OF PLYMOUTH MA...THIS
AFTERNOON AND INTO TONIGHT.  IN ADDITION...AREAS OF FOG WILL LIKELY
REFORM TONIGHT AND SOME IF IT MAY BE LOCALLY DENSE.

OUTLOOK /WEDNESDAY THROUGH SATURDAY/...

LATE WED OR WED NIGHT THERE MAY BE ENOUGH WIND AND SEA TO WARRANT AN
SCA IN PORTIONS OF THE EASTERN MASS WATERS.

THU AND FRI...NO HEADLINES EXPECTED.

SAT...SW FLOW SCA WINDS APPEAR PROBABLE ALONG THE COAST. GFS GUST
ALG.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG
NEAR TERM...DRAG/FRANK/THOMPSON
SHORT TERM...FRANK
LONG TERM...DRAG
AVIATION...JWD
MARINE...DRAG/FRANK
Hazardous weather outlook, Jul 7, 10:09 AM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1109 AM EDT TUE JUL 7 2009

CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001>004-006-008-081515-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-WASHINGTON RI-BLOCK ISLAND RI-
1109 AM EDT TUE JUL 7 2009

...SEVERE THUNDERSTORM WATCH 559 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL OF 1 TO 2
INCHES IN JUST AN HOUR. THE HEAVY DOWNPOURS MAY RESULT IN LOCALIZED
FLOODING...PARTICULARLY IN URBAN CENTERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WITH HEAVY SHORT DURATION POOR DRAINAGE FLOODING
RAINFALL ARE PROJECTED FOR PARTS OF THE REGION...MAINLY EAST OF THE
CONNECTICUT RIVER WEDNESDAY. A FEW STORMS HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL...MAINLY EASTERN HALF OF MASSACHUSETTS
AND INTERIOR RHODE ISLAND.

THUNDERSTORMS MAY OCCUR LATE SATURDAY OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ017>024-RIZ005-007-081515-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-NEWPORT RI-
1109 AM EDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAIN ARE
EXPECTED THIS AFTERNOON AND EVENING. THIS MAY RESULT IN LOCALIZED
FLOODING...PARTICULARLY IN URBAN CENTERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WITH HEAVY SHORT DURATION POOR DRAINAGE FLOODING
RAINFALL ARE PROJECTED FOR PARTS OF THE REGION...MAINLY EAST OF THE
CONNECTICUT RIVER. A FEW STORMS HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL...MAINLY EASTERN HALF OF MASSACHUSETTS
AND INTERIOR RHODE ISLAND.

THUNDERSTORMS MAY OCCUR LATE SATURDAY OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>236-250-254-255-081515-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1109 AM EDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL LIKELY AFFECT THE WATERS NORTH OF PLYMOUTH
MASSACHUSETTS. HOWEVER...ISOLATED THUNDERSTORMS CAN NOT BE RULED OUT
ACROSS THE SOUTHERN WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING
AND AGAIN SATURDAY NIGHT OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-237-081515-
BOSTON HARBOR-BLOCK ISLAND SOUND-
1109 AM EDT TUE JUL 7 2009

...SEVERE THUNDERSTORM WATCH 559 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING
AND AGAIN SATURDAY NIGHT OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 8:34 AM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
934 AM EDT TUE JUL 7 2009

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>004-006-071745-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
WASHINGTON RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...
WEARE...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK...NARRAGANSETT...WESTERLY
934 AM EDT TUE JUL 7 2009

...SEVERE THUNDERSTORMS MAY AFFECT PORTIONS OF INTERIOR SOUTHERN NEW
ENGLAND THIS AFTERNOON AND EARLY EVENING...

THUNDERSTORMS...A FEW STRONG TO SEVERE...WILL LIKELY DEVELOP ACROSS
INTERIOR SOUTHERN NEW ENGLAND FROM MIDDAY TO THIS EVENING. THE
STRONGER THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND
GUSTS. EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT ACROSS CENTRAL
MASSACHUSETTS OR SOUTHWEST NEW HAMPSHIRE. THE THUNDERSTORMS MAY
WEAKEN SOME AS THEY APPROACH THE COAST.

THUNDERSTORMS WILL LIKELY BEGIN TO FORM JUST WEST OF THE CONNECTICUT
RIVER VALLEY AROUND OR SOON AFTER NOON. THUNDERSTORMS WILL LIKELY
SPREAD INTO CENTRAL MASSACHUSETTS...SOUTHWEST NEW HAMPSHIRE AND
WESTERN RHODE ISLAND BY AROUND MID AFTERNOON. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO REACH EASTERN MASSACHUSETTS BY LATE AFTERNOON.

ALL THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL OF 1 TO 2 INCHES IN JUST AN HOUR. THE HEAVY DOWNPOURS MAY
RESULT IN LOCALIZED FLOODING...PARTICULARLY IN URBAN CENTERS.

THOMPSON
Special weather statement, Jul 7, 10:43 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1143 AM EDT TUE JUL 7 2009

CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001>004-006-071800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-WASHINGTON RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...AYER...JAFFREY...KEENE...
MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...
NARRAGANSETT...WESTERLY
1143 AM EDT TUE JUL 7 2009

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM...

A LINE OF THUNDERSTORMS...A FEW STRONG TO SEVERE...WILL MOVE INTO THE
CONNECTICUT RIVER VALLEY BY AROUND 1 PM AND THEN CONTINUE EASTWARD
ACROSS MOST OF SOUTHERN NEW ENGLAND THROUGH MID AND LATE AFTERNOON. THE
STRONGER THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND
GUSTS...IN ADDITION TO FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. THE
THUNDERSTORMS MAY WEAKEN SOME AS THEY APPROACH THE SOUTHEAST
MASSACHUSETTS COAST DURING LATE THIS AFTERNOON OR EVENING.

ALL THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL OF 1 TO 2 INCHES IN JUST AN HOUR. THE HEAVY DOWNPOURS MAY
RESULT IN LOCALIZED FLOODING...PARTICULARLY IN URBAN CENTERS.

THOMPSON
Special weather statement, Jul 7, 11:37 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1237 PM EDT TUE JUL 7 2009

CTZ002-MAZ002-003-008>011-071715-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD
CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
1237 PM EDT TUE JUL 7 2009

AT 1237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS
TO 40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 3 MILES
NORTHWEST OF HAWLEY TO 11 MILES WEST OF CANTON...OR ALONG A LINE
EXTENDING FROM 12 MILES SOUTHEAST OF NORTH ADAMS TO TORRINGTON...
MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... CHESTER...PLAINFIELD...
  WORTHINGTON...TOLLAND...CHARLEMONT...HAWLEY...CUMMINGTON...HEATH...
  BLANDFORD...WILLIAMSBURG...WESTHAMPTON...WESTFIELD...SOUTHWICK...
  SOUTHAMPTON...SHELBURNE...RUSSELL...MONTGOMERY...HUNTINGTON...
  GRANVILLE...GOSHEN...CONWAY...COLRAIN...CHESTERFIELD...BUCKLAND...
  ASHFIELD...SIMSBURY AND CANTON

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

MLE

The radar

The Albany radar (KENX), 96 km away, was scanning. The volume nearest the first event began at 17:07 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 lightning, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Franklin

When
July 7, 12:08 PM EST
Where
Franklin County, Rowe
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.700, -72.900

Hail, Hampden

When
July 7, 12:19 PM EST to 12:22 PM EST
Where
Hampden County, 1.47 mi NNE of Blandford to 1.02 mi E of Littleville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.200, -72.920

Penny size hail fell in a swath from southwest of Huntington to north of Huntington.

Thunderstorm Wind, Hampshire

When
July 7, 12:33 PM EST
Where
Hampshire County, Westhampton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.300, -72.770

Large limbs on Routes 66 and 171 were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
July 7, 12:39 PM EST
Where
Hampshire County, Goshen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.430, -72.800

Large limbs were downed by thunderstorm winds.

Hail, Worcester

When
July 7, 12:40 PM EST
Where
Worcester County, Auburn to Worcester
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.200, -71.830

Penny size hail fell in a swath from Auburn to Worcester.

Lightning, Middlesex

When
July 7, 12:48 PM EST
Where
Middlesex County, Marlborough
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.350, -71.550

Lightning struck an apartment building on Christie Way, setting one third flood apartment on fire. The fire damaged a natural gas line which forced the evacuation of 26 apartments. The damage was repaired and residents were allowed back into their apartments two days later.

Hail, Worcester

When
July 7, 1:15 PM EST
Where
Worcester County, Westborough
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.270, -71.620

Lightning, Worcester

When
July 7, 1:15 PM EST
Where
Worcester County, 0.61 mi NW of Fayville
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.306, -71.528

A police officer was trying to open a garage bay door at the police station when lightning struck nearby, traveled through the ground and the building and shocked him. He was treated and released from a local hospital.

Hail, Middlesex

When
July 7, 1:29 PM EST to 1:38 PM EST
Where
Middlesex County, Tyngsboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.680, -71.420

Hail, Middlesex

When
July 7, 1:36 PM EST
Where
Middlesex County, 0.86 mi SW of Saxonville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.310, -71.440

Hail, Worcester

When
July 7, 1:57 PM EST
Where
Worcester County, Westborough
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.270, -71.620

Flash Flood, Worcester

When
July 7, 2:02 PM EST to 3:30 PM EST
Where
Worcester County, Southborough to Northborough
Cause
Heavy Rain
Property damage
$150,000
Reported by
Amateur Radio
Coordinates
42.300, -71.520

Numerous roads were flooded and subsequently closed across much of southern Worcester County. The worst flooding was experienced in Westborough and Worcester. The Westborough News reported it as the worst flooding Westborough has seen in years. The Westborough fire department took 57 calls due to either flooded basements or motorists stranded in flood waters. Flooding was especially bad in the streets behind Westborough High School, south of the Westborough Reservoir and around the Jackstraw Brook. In Worcester, numerous streets were flooded and washed out. Two people were rescued from flood waters in Southborough. In addition, a couple of propane tanks had to be secured at a house on Parkerville Road because they were floating in the waters. The Southborough Fire Department received 26 calls of basement flooding. Six inches of water inundated the Southborough Public Library's children's section, damaging books.

Lightning, Essex

When
July 7, 2:10 PM EST
Where
Essex County, 2.67 mi W of South Lawrence
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.679, -71.222

Lightning struck a house on Fossen Way setting it on fire.

Flash Flood, Middlesex

When
July 7, 2:45 PM EST to 3:30 PM EST
Where
Middlesex County, Burlington to 1.49 mi SE of Framingham
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.520, -71.200

Numerous roads were flooded and subsequently closed as anywhere from two to four inches of rain fell across Middlesex County. The most affected areas include Framingham and Marlborough. In Framingham, roads were closed due to mudslides as well as flooding, including Routes 126 and 9. Walking trails at Garden in the Woods were also washed out. In Marlborough, basements were flooded and a portion of the driveway at the New Hope Community Church was washed out.

Thunderstorm Wind, Middlesex

When
July 7, 3:00 PM EST
Where
Middlesex County, Holliston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.200, -71.430

A tree was downed by thunderstorm winds, blocking Turner Road.

Thunderstorm Wind, Norfolk

When
July 7, 3:00 PM EST to 3:08 PM EST
Where
Norfolk County, Medway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.130, -71.400

Large branches on Holliston Street were downed by thunderstorm winds.

Lightning, Norfolk

When
July 7, 3:30 PM EST
Where
Norfolk County, 1.24 mi SE of Winslows
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
42.190, -71.200

Lightning struck a house on Sturtevant Avenue setting it on fire. The triple decker house was divided into 5 apartments, all of which had to be evacuated and residents relocated.

Lightning, Hampshire

When
July 7, 6:45 PM EST
Where
Hampshire County, 1.6 mi SSW of Worthington Corners
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
42.397, -72.936

A woman was injured when lightning came through the open garage door and struck her ping pong paddle. She experienced pain in her right arm, an irregular heart rhythm and the tissue in her throat was burned.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186628, 186629, 186630, 186631, 186632, 186640, 186641, 186768, 186642, 186643, 186645, 186662, 186646, 186658, 186647, 186648, 186649, 186652.